Skip to Content

Can Tecfidera cause progressive multifocal leukoencephalopathy (PML)?

Medically reviewed by Carmen Fookes, BPharm. Last updated on Aug 26, 2020.

Official Answer

by Drugs.com

Yes, Tecfidera can cause PML. PML (progressive multifocal leukoencephalopathy) is an opportunistic viral infection of the brain caused by the John Cunningham virus (JCV) that typically only occurs in people who are immunocompromised.

Symptoms typically progress over days to weeks and may include progressive weakness on one side of the body, clumsiness of limbs, vision disturbance, and changes in thinking, memory, and orientation leading to confusion and personality changes.

Several reports of PML associated with Tecfidera use have been documented.

  • One fatal case was reported in a patient who had been on Tecfidera for approximately 4 years as part of a clinical trial. The patient also had prolonged lymphopenia (lymphocyte counts of <0.5x109/L for most of 3.5 years) while taking Tecfidera, but no other identified other causes of immunosuppression.
  • Several cases of PML have also occurred in the post-marketing setting, all in the presence of lymphopenia (<0.9x109/L).

PML is usually fatal or leads to severe disability

If PML is suspected, Tecfidera should be withheld and the patient investigated for PML. Monitoring for PML may also be considered because several patients were diagnosed with PML based on MRI findings and the detection of JCV in the cerebrospinal fluid before they displayed any signs of symptoms. Many subsequently did become symptomatic. PML is less likely to be fatal if diagnosed early.

Tecfidera (dimethyl fumarate) is an oral medication that may be used to treat relapsing forms of multiple sclerosis (MS) in adults, which includes clinically isolated syndrome, relapsing-remitting disease, and active secondary progressive disease.

References

Related Medical Questions

Drug Information

Related Support Groups